Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)


Random points and lattice points in convex bodies

Author: Imre Bárány
Journal: Bull. Amer. Math. Soc. 45 (2008), 339-365
MSC (2000): Primary 52A22, 52B20
Published electronically: April 25, 2008
MathSciNet review: 2402946
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Assume $ K \subset \mathbf{R}^d$ is a convex body and $ X$ is a (large) finite subset of $ K$. How many convex polytopes are there whose vertices belong to $ X$? Is there a typical shape of such polytopes? How well does the maximal such polytope (which is actually the convex hull of $ X$) approximate $ K$? We are interested in these questions mainly in two cases. The first is when $ X$ is a random sample of $ n$ uniform, independent points from $ K$. In this case motivation comes from Sylvester's famous four-point problem and from the theory of random polytopes. The second case is when $ X=K \cap \mathbf{Z}^d$ where $ \mathbf{Z}^d$ is the lattice of integer points in $ \mathbf{R}^d$ and the questions come from integer programming and geometry of numbers. Surprisingly (or not so surprisingly), the answers in the two cases are rather similar.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 52A22, 52B20

Retrieve articles in all journals with MSC (2000): 52A22, 52B20

Additional Information

Imre Bárány
Affiliation: Rényi Institute of Mathematics, Hungarian Academy of Sciences, P. O. Box 127, 1364 Budapest, Hungary; and Department of Mathematics, University College London, Gower Street, London WC1E 6BT, England

PII: S 0273-0979(08)01210-X
Received by editor(s): November 2, 2007
Published electronically: April 25, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia